Fun new medical term: Chemo-induced neuropathy. After being bounced from GI to rheumatology to infectious disease and finally to neurology, it turns out the infectious disease doctor was right; it is the chemo that is causing the pain in my hands and feet.
It is kind of a good news / bad news situation. The good news is that I don’t have complications from the Crohn’s, arthritis or meningitis, but on the other hand, they don’t know how the next three cycles of chemo will affect the neuropathy and worse yet, they can’t make any predictions of when it will fade away, if ever. I do get codine upon request now, so I suppose it isn’t all bad news.
To try and limit the effects, they are switching out one of the chemo drugs, but like every thing else in this crazy story, it comes with some trade offs. The drug they are taking me off was the one that was rough on my bladder (V) and they are going to switch me over to the one that will be hard on my lungs (B). Real hard … like wearing a medic-alert bracelet for the rest of my life and never being able to scuba dive again, hard.
And the fun part is that V and B aren’t even the drugs responsible for the neuropathy. That is the chemo drug called cisplatin, but cisplatin is the main fighter for germ-cell tumours and they can’t risk changing that out. However V has a history of weird side effects and they’re hoping that it was exacerbating the neuropathy. It gets a little worrisome how often you hear phrases like, ‘we hope’, ‘possibly’ and ‘we’re not sure’ come out of your doctor’s mouth.
If my blood work is good, I start the second round of chemo this afternoon. I’m stuck in the hospital through the weekend, but the good news is that if everything goes well, this will be my last round as an in-patient! The bonus from switching from V to B is that I will be able to be an out-patient and go home between treatments.
I’ve been in this dump for over a week now and the few precious hours I’ve been able to escape over the past two days has reminded me how much I just want to go home.